Dr. Nicholas LeRoy

Dr. LeRoy's Blog

How Many Specialists does it Take to Screw in a Lightbulb?

This past week I had a patient call to make an appointment because she was having GERD (acid reflux) and oral candida (yeast infection). She inquired whether I could perform some tests for her including food allergy testing, GI testing for candida, and blood histamine levels. Whether or not she made an appointment hinged upon my ability to perform these tests, which I do perform, and subsequently I saw her a few days later.

She began by relating to me that this past January she noticed an "orange" tongue for which she went to an EENT who was certain it was a candida infection and put her on an antifungal lozenge. About the same time she saw her internist who did a culture that was negative for candida. Despite this, the EENT stuck to his guns insisting that she had candida. She did not respond to the first antifungal so he put her on a second one. She also indicated that about the same time—last January—she started having stomach and lower esophageal pain, saw a GI doc, and was diagnosed with GERD.

Now her case gets more interesting. About ten years ago she was diagnosed with HHS-6 (human herpes simplex 6), a virus associated with roseola, a disease in children characterized by high fever and rash. She started taking Valtrex, which is an antiviral medication, and did well enough that she was able to stop the medication up until about one year ago when she started having symptoms again. Her infectious disease specialist prescribed acyclovir, a different antiviral medication.

She continued her health story indicating that she started taking Zyrtec in the fall of 2011 for itching that she was getting all over her body, but worse on her head. She thought it might have been due to her shampoo, which she changed, but without amelioration of symptoms.

So to recap, at the time of my visit she was having tongue discoloration which the EENT believed to be candida, GERD diagnosed by her GI doc, and itching all over her body that was mitigated with daily zyrtec. Her thinking was that she needed food allergy testing to determine what foods were causing the GERD, GI testing to determine if there was a chronic intestinal candida infection, and histamine testing to see if she was having allergic reactions.

I've always felt that my job has been to attempt to figure out why people are not well, performing the role of a health detective. And to do that well usually requires stepping back and viewing the entire picture, something specialists are, by definition, not trained to do. I attempt to look at the person's health timeline and make correlations if possible. In this case, she was doing OK up until about one year ago when she started having symptoms attributed to HHS-6 and started acyclovir. About 4 months after that she started having itching all over that was likely due to the medication, but rather than switch back to Valtrex, a drug for which she had never had drug reactions, instead took Zyrtec. After 4-5 months on Zyrtec she started having gastric pain, reflux, and her tongue turned orange. A simple check of the side effects of these two medications provides clarity: like most drugs, acyclovir can elicit itching. Zyrtec is associated with gastric pain and tongue discoloration.

This may not seem like rocket science; yet her primary care internist as well as 3 other specialists were unable to make the rather obvious connection between her symptoms and the prescribed medications. And had I not spent sufficient time with her, clarifying her health timeline, I would have likely run the tests she had requested, costing about $800. Instead, I recommended that she speak with her infectious disease doctor and see about switching back to Valtrex, followed by a discontinuation of Zyrtec about 2-3 weeks after that.

My goal here was not to indict specialists as poor diagnosticians, but rather to keep perspective. Specialists can serve as valuable resources to rule out specific conditions, but without looking at a person as a whole they can miss what is sometimes obvious. Additionally, almost all medications have a litany of side effects. So many, in fact, that it requires looking up the drug to obtain a detailed list. In my practice I have found that, more often than not, a person's symptoms are directly correlated with prescribed medications. And as I like to say, today's wonder drug is tomorrow's law suit! Choose your doctor, and drugs, wisely.

Dr. Nicholas LeRoy, DC, MS